Alert archive / Arkansas / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

September 21, 2021Chicot County, Arkansas

NWS Jackson, MS issued this special weather statement at Sep 21, 2021, 10:47 AM CDT for Chicot County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2021, 10:47 AM CDT (15:47 UTC)
Expired
Sep 21, 2021, 11:15 AM CDT
In force
28 min
Issued by
NWS Jackson, MS
Hail
0.25 in
Wind
40

County Chicot County, AR

The radar

The Jackson/Brandon,MS radar (KDGX), 167 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS84 KJAN 211547
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
1047 AM CDT Tue Sep 21 2021
 
ARZ075-MSZ034-211615-
Chicot AR-Washington MS-
1047 AM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of northeastern Chicot
and northwestern Washington Counties through 1115 AM CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mcmillan Corner, or 8 miles west of Greenville, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Greenville, Lake Village and Mcmillan Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3340 9132 3353 9118 3340 9096 3322 9116
TIME...MOT...LOC 1547Z 313DEG 16KT 3341 9119 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

EC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Sep 21, 9:50 AM CDT, 57 minutes earlier.

Area forecast discussion, Sep 21, 9:50 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
950 AM CDT Tue Sep 21 2021

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Showers and storms will be increasing in coverage today as a cold
front approaches the region. Some strong storms will be possible,
with isolated severe storms possible mainly across western portions.
Damaging wind gusts will be the main threat. A Marginal Risk for
severe storms has been introduced in the HWO for those areas. Flash
flooding will also be possible in storms with heavier rainfall
rates. Highs today will range from the middle 80s east to the lower
90s west. A Limited threat for dangerous heat will continue to be
advertised in the HWO for western portions of the area, where heat
index values of 100-105 degrees will be possible. No major changes
were needed to the current forecast. /27/

Prior discussion below:

Today and tonight A deep trough currently over the Central Plains
will swing through the Mississippi Valley today and tonight and
will push a strong cold front through the area. A few isolated to
scattered afternoon showers and thunderstorms may develop ahead of
the front, but the main round of precipitation will be in the
form of a loosely organized line of showers and storms just ahead
of the frontal boundary. 00z suite of CAM guidance is in fairly
good agreement on this line becoming organized over the Delta late
this afternoon and sweeping through much of the area through the
evening hours. Moisture pooling ahead of the front will yield dew
points in the low to mid 70s with a few readings in the upper 70s
not out of the question. This will in turn support 2500-3500 J/kg
of SBCAPE and respectable low-level lapse rates of 8-8.5 C/km.
Furthermore, dry air aloft will support DCAPE of 800-1000 J/kg.
The main limiting factor for severe weather will be weak mid-level
lapse rates and displacement of stronger flow behind the front,
thus limiting necessary vertical wind shear for organized severe
convection. The aforementioned DCAPE, however, may be sufficient
for a few instances of locally damaging winds driven by cold pools
and/or composite outflow boundaries. There's also uncertainty
regarding convective evolution and whether a solid line will be
realized or if there will be smaller/localized linear
segments/multicell clusters. As of now, any severe threat appears
isolated enough to preclude mention in the HWO/graphics, but a
marginal risk cannot be completely ruled out later today if
guidance comes into better agreement with convective evolution.

As is the case with strong cold fronts, compressional warming ahead
of the front will support afternoon high temperatures in the 90-94
degree range along and west of I-55 with upper 80s over eastern
Mississippi. Temperatures in the low 90s over the Delta combined
with previously mentioned moisture pooling will result in heat
indices of 100-105 degrees. A limited threat for dangerous heat has
been added to the HWO/graphics. By tonight, 30-40kts of low-level
flow oriented perpendicular to the thermal gradient will drive
efficient cold air advection into the area. Accompanying dry air
will drop dew points into the low 50s to mid 60s with low
temperatures falling into the upper 50s over the Delta to mid 60s
along the I-59 corridor. A few anafrontal showers may also linger
through the overnight hours. /TW/

Wednesday through Monday: Dry through the period with cooler than
normal temperatures until the weekend when a warming trend is
expected through Monday. Come Wednesday morning the cold front is
expected to be well southeast of our CWA and the anafrontal rain is
expected to have ended. This is close to last night's run of the GFS
where an open upper level trough is more progressive until its axis
is east of Mississippi and before a closed low develops over the
Ohio valley. Thanks to continued northwest flow aloft and a surface
high building into the region from the northwest, cooler and much
drier air is expected to filter into our CWA in the wake of the cold
front. Surface dew points will be knocked down into the 40s and 50s
with PWATs down around a half inch. Temperatures will be noticeably
cooler Wednesday along with a breezy north wind. Highs will only be
in the 70s at most locations. The closed low will be slow to lift
north of the Ohio valley Wednesday night and the Great Lakes region
Thursday night. This will help maintain northerly flow into Friday
that will be reinforced through the weekend as a second closed low
develops and amplifies upper level troughing over our region. This
will maintain our dry weather through the weekend. Temperatures will
also remain cooler than normal through Saturday but gradually warm
back near normal Sunday and Monday. With a cool dry airmass over our
region and a very light wind at night, several strong radiational
cooling nights are expected leading to lows in the 50s areawide
Thursday through Sunday mornings with upper 50s to lower 60s
expected Monday morning. Our normal lows run in the lower 60s. Our
normal highs run in the mid 80s. /22/

&&

.AVIATION...
12Z TAF discussion:

A deck of low stratus is resulting in IFR to LIFR ceilings at
PIB/HBG and MEI early this morning. Fog has also caused reduced
visibility at HBG/PIB. These early morning restrictions are
expected to return to VFR by the mid morning hours as the cloud
deck lifts and scatters. VFR conditions will prevail at all
terminals for much of the afternoon with the exception of a few
isolated showers and thunderstorms. The main focus will quickly
shift to an impending cold front and associated showers and
thunderstorms. A broken line of storms will sweep across the area
late this afternoon into the evening hours. This will result in
TSRA and associated restrictions at most terminals. Timing becomes
less certain further southeast at MEI/PIB/HBG and the line may
begin to fall apart, so left VCTS in the TAF for now. A deck of
low stratus will push through the area overnight behind the storms
with MVFR to IFR ceilings. Winds will also shift to out of the
north behind the front with gusts up to 20kts possible. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  62  77  54 /  62  82   4   0
Meridian      87  64  76  53 /  52  81   8   0
Vicksburg     93  62  78  52 /  80  76   2   0
Hattiesburg   89  67  79  56 /  43  52   7   0
Natchez       90  62  76  53 /  50  82   2   0
Greenville    91  58  77  51 /  87  63   4   0
Greenwood     92  59  77  52 /  87  73   6   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 21, 8:56 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
856 AM CDT Tue Sep 21 2021

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-034-035-040-041-
221400-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Washington-Humphreys-
Issaquena-Sharkey-
856 AM CDT Tue Sep 21 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind
gusts.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, Temperatures in the low to mid 90s combined with humid
conditions will result in heat indices of 100 to 105 degrees.
Stay hydrated and take frequent breaks if working outdoors.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ026>033-036>039-043>046-049>052-054>058-061>066-072>074-221400-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
856 AM CDT Tue Sep 21 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ024>026-MSZ025-042-047-048-053-059-060-221400-
Catahoula-Tensas-Concordia-Leflore-Yazoo-Warren-Hinds-Claiborne-
Jefferson-Adams-
856 AM CDT Tue Sep 21 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Today, temperatures in the low to mid 90s combined with humid
conditions will result in heat indices of 100 to 105 degrees. Stay
hydrated and take frequent breaks if working outdoors.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

27

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Sep 21, 10:47 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
1047 AM CDT Tue Sep 21 2021

ARZ075-MSZ034-211615-
Chicot AR-Washington MS-
1047 AM CDT Tue Sep 21 2021

...A strong thunderstorm will impact portions of northeastern Chicot
and northwestern Washington Counties through 1115 AM CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mcmillan Corner, or 8 miles west of Greenville, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Lake Village and Mcmillan Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9132 3353 9118 3340 9096 3322 9116
TIME...MOT...LOC 1547Z 313DEG 16KT 3341 9119

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:22 PM CDTSpecial Weather StatementJANCarroll38 min
Sep 21, 4:50 PM CDTSpecial Weather StatementJANLeake, Neshoba55 min
Sep 21, 5:54 PM CDTSpecial Weather StatementJANJasper51 min
Sep 21, 6:10 PM CDTSpecial Weather StatementJANSimpson50 min
Sep 21, 2:41 PM CDTSpecial Weather StatementJANAshley, Chicot49 min

Nearby

Special Weather Statements in Arkansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.